Hail, Cowley
- When
- March 1, 11:52 AM CST to 11:53 AM CST
- Where
- Cowley County, 1.49 mi NNE of Winfield
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -96.970
A large area of showers and thunderstorms developed during the late morning hours of March 1st across central and eastern Kansas. A singular thunderstorm became severe across McPherson and Marion counties and produced multiple reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A large area of showers and thunderstorms developed during the late morning hours of March 1st across central and eastern Kansas. A singular thunderstorm became severe across McPherson and Marion counties and produced multiple reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 1, 5:39 AM CST, 6 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 539 AM CST Sun Mar 1 2026 ...Updated Aviation Discussion... .KEY MESSAGES... - Precipitation chances early this afternoon through Monday morning. Mix of rain & sleet possible this afternoon, then a chance of patchy freezing drizzle possible tonight into Monday morning across central Kansas. A few thunderstorms possible this afternoon into tonight across south-central & southeast Kansas. - Chances for thunderstorms Tuesday into early Wednesday. - Additional chances for storms Thursday and Friday. && .DISCUSSION... Issued at 355 AM CST Sun Mar 1 2026 Early this morning, water vapor satellite and RAP analysis show zonal flow across the central plains with an embedded subtle mid to upper trough exiting the Rockies and entering the High Plains. This feature is going to be the catalyst for the development of showers and storms along with possibility of a wintry mix across portions of central, northern, and northeast Kansas. As the aforementioned system approaches from over the Rockies later today, above the shallow cold air mass, widespread mid-level WAA will overspread much of the eastern half of Kansas. As a result, scattered elevated showers will develop across portions of central and south-central Kansas early this afternoon and quickly progress northeastward. Around 100-300 J/kg of elevated instability will support the possibility of a few embedded thunderstorms. Additionally, given very cold temperatures aloft, very small hail or sleet is also possible, especially across central Kansas where surface temps will be closer to the freezing mark. As mid-level WAA shifts eastward this evening, chances for sleet, rain, and storms will shift eastward with it. However, short term guidance continues to be insistent on the low-levels being saturated with very subtle low-level isentropic ascent overspreading the area, particularly during the morning hours on Monday. This should generally support at least patchy drizzle across much of the forecast area tonight into Monday morning. Wet-bulb temperatures are forecast to be hovering either at, or just below, the freezing mark along the I-70 corridor. This will be crucial as to whether or not freezing drizzle occurs across central Kansas, and whether elevated surfaces develop slick and icy spots tonight into Monday morning. Fortunately, the potential for a more widespread glaze of ice across central Kansas will be mitigated by warm ground temperatures from recent near- record warmth along with freezing temperatures being on the marginal side. That being said, if drizzle occurs with temperatures in the 20s, the potential for travel impacts will increase dramatically late tonight into Monday morning. Coverage in precipitation during the day on Monday should remain isolated, and with temperatures forecast to warm well-above freezing, any precipitation that falls will be all rain. However, periodic chances for showers will steadily increase and persist Monday night through the end of the work week as an active pattern settles in across the central plains. Mid-range deterministic and ensemble guidance has consistently signaled a couple of rounds of showers and storms beginning late Monday night and lasting into at least Wednesday morning, if not later. This guidance is also suggesting the potential for a couple of strong storms Tuesday evening or night along the slowly advancing cold front. Modest instability around 1000 J/kg and effective shear around 55 to 65 knots will support the potential for organized convection, and a few strong storms producing small hail and gusty winds cannot be ruled out Tuesday evening and night. Additionally, PWATs are likely to be well above 1 inch ahead of the advancing frontal boundary supporting the potential for efficient and heavy rainfall with any storm that develops. Additional storm chances have been noted for Thursday and Friday with guidance being split on exactly what will occur towards the end of the week. Some solutions, like the deterministic GFS, are much more aggressive with the return of ample low-level moisture overspreading the eastern half of Kansas ahead of a more progressive system. This would generally support the potential for scattered storms Thursday afternoon and night, some of which could be strong or marginally severe. However, more solutions, like the ECMWF, are much more conservative with moisture return ahead of a slower system. This would keep the potential for storms delayed until Friday, but the possibility of strong to marginally severe storms would still be a concern. There are a number of details still to work out over the coming days, so stay tuned for updates to the forecast. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 516 AM CST Sun Mar 1 2026 An active 24 hours are anticipated across the area. Scattered showers and storms are expected to develop between 15-18Z this morning and quickly move eastward throughout the day. Some locations along and north of I-70 could see a period of sleet and snow mixing in with rain. Additionally, during the afternoon hours, ceilings are expected to fall across the area, and at least MVFR conditions are anticipated area-wide between 21-00Z. Ceilings will continue to fall tonight into early Monday morning, and IFR to LIFR conditions are possible at all TAF sites from 06Z through the end of the TAF period. Showers could linger across southeast Kansas well into the overnight hours. Also, patchy freezing drizzle and fog is possible across central Kansas late tonight into Monday morning. && .FIRE WEATHER... Issued at 355 AM CST Sun Mar 1 2026 Marginal very high grassland fire danger is forecast both Tuesday afternoon and Thursday afternoon due to warm and breezy conditions. However, rainfall and more ample moisture will dampen fire weather concerns. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JC AVIATION...JC FIRE WEATHER...JC
Hazardous Weather Outlook National Weather Service Wichita KS 404 AM CST Sun Mar 1 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 404 AM CST Sun Mar 1 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few storms are possible late this morning through early this evening. A couple stronger storms could produce hail up to dime size. Across portions of central Kansas, a mix of rain and sleet may be possible late this morning through early this evening. Sleet accumulations are not anticipated. Later tonight, patchy freezing drizzle will be possible across central Kansas. This may result in a few slick spots, mainly on elevated surfaces like bridges and overpasses. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few storms are possible Tuesday afternoon into early Wednesday. A couple strong storms cannot be ruled out. Additional storm chances are forecast Thursday through Saturday. Very high grassland fire danger is forecast both Tuesday and Thursday afternoons. However, rainfall and more moisture should dampen fire weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Special Weather Statement National Weather Service Wichita KS 1058 AM CST Sun Mar 1 2026 KSZ070-011745- Greenwood KS- 1058 AM CST Sun Mar 1 2026 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENWOOD COUNTY THROUGH 1145 AM CST... At 1057 AM CST, Doppler radar was tracking a strong thunderstorm near Eureka, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Eureka, Hamilton, Virgil, Eureka City Lake, Thrall, and Eureka Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3779 9627 3801 9648 3814 9596 3784 9596 TIME...MOT...LOC 1657Z 247DEG 26KT 3790 9627 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH LAWSON
Special Weather Statement
National Weather Service Wichita KS
1111 AM CST Sun Mar 1 2026
KSZ071-011800-
Woodson KS-
1111 AM CST Sun Mar 1 2026
...A STRONG THUNDERSTORM WILL IMPACT WOODSON COUNTY THROUGH NOON
CST...
At 1111 AM CST, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving northeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Yates Center, Toronto, Neosho Falls, Batesville, Cross Timbers State
Park, Toronto Lake, and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3787 9552 3774 9595 3789 9595 3804 9573
3804 9552
TIME...MOT...LOC 1711Z 223DEG 22KT 3785 9581
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
LAWSONSpecial Weather Statement
National Weather Service Wichita KS
1123 AM CST Sun Mar 1 2026
KSZ070-071-011815-
Greenwood KS-Woodson KS-
1123 AM CST Sun Mar 1 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WOODSON AND
NORTHEASTERN GREENWOOD COUNTIES THROUGH 1215 PM CST...
At 1122 AM CST, Doppler radar was tracking a strong thunderstorm near
Hamilton, or 13 miles south of Madison, moving east at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Hamilton and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 9587 3786 9612 3807 9622 3811 9596
3804 9596 3804 9569
TIME...MOT...LOC 1722Z 248DEG 24KT 3795 9608
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
LAWSONSpecial Weather Statement National Weather Service Wichita KS 1136 AM CST Sun Mar 1 2026 KSZ095-096-011815- Wilson KS-Neosho KS- 1136 AM CST Sun Mar 1 2026 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WILSON AND NORTHERN NEOSHO COUNTIES THROUGH 1215 PM CST... At 1135 AM CST, Doppler radar was tracking a strong thunderstorm near Altoona, or 9 miles southwest of Chanute, moving northeast at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Chanute, Erie, Earlton, and Chanute Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3751 9563 3773 9565 3773 9520 3757 9514 TIME...MOT...LOC 1735Z 241DEG 23KT 3760 9561 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH LAWSON
Special Weather Statement National Weather Service Wichita KS 1138 AM CST Sun Mar 1 2026 KSZ092-093-011830- Cowley KS-Sumner KS- 1138 AM CST Sun Mar 1 2026 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COWLEY AND EAST CENTRAL SUMNER COUNTIES THROUGH 1230 PM CST... At 1138 AM CST, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Oxford, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Winfield, Oxford, Burden, Atlanta, Cambridge, Winfield City Lake, and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3709 9713 3730 9724 3747 9676 3736 9654 TIME...MOT...LOC 1738Z 232DEG 29KT 3720 9710 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH LAWSON
Special Weather Statement National Weather Service Wichita KS 1149 AM CST Sun Mar 1 2026 KSZ092-011830- Sumner KS- 1149 AM CST Sun Mar 1 2026 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUMNER COUNTY THROUGH 1230 PM CST... At 1149 AM CST, Doppler radar was tracking a strong thunderstorm over Wellington, moving northeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Wellington, Belle Plaine, Oxford, and Wellington Airport. This includes Interstate 35 between Mile Markers 14 and 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3718 9748 3730 9754 3746 9716 3720 9716 TIME...MOT...LOC 1749Z 230DEG 26KT 3728 9742 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH LAWSON
The Wichita radar (KICT), 60 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
4 hail. Local standard time, as filed.
This report was relayed via emergency management.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326821, 1326822, 1326823, 1326824.